Monthly Archives: May, 2011

Down 25%

Normally when you see a headline of something being down 25%. you would think that is very bad news. However, in this case it is good as my last doctor visit May 13 resulted in my Prednisone dosage being reduced from 40mg per day down to 30mg. All my liver numbers were normal except for ALT, which is at 200, down from 400 (normal is below 50). My blood sugar still sort of jumps around but it is more manageable now where the spikes are mainly at night, probably from eating more at dinner time.

The other good news is my blurry vision corrected itself just the same way as it went haywire. I woke up one morning again able to see clearly without readers in both my near and far vision. The doctor thinks the high sugar levels past couple weeks were the main cause of vision problems and now with insulin that has cleared up.  But he thinks it will still be a couple months that I will have to take insulin as we reduce the dosage of drugs.

The other outstanding issue is the swelling and bloating in my legs and ankles. That is still a problem and I have to take time every now and then to prop my legs up for awhile and get off my feet.  That’s probably the number one issue restricting me from a lot of activities.

Next doctor visit is in June, a week before we go to a free patient conference in Cleveland, assuming I have no issues restricting me on travel. I don’t expect any adjustments on medication before then,  except maybe for insulin,  if it starts going down and staying down with corresponding dosage reduction in Prednisone.

And finally, in a sign of progress, I got my first hair cut in almost 10 months! The new hair is very soft, definitely a different texture. Not sure if it will stay like that but it has filled in pretty good.

Look for another post around start of summer….

Advertisements

Prednisone Is Bad To The Bone

Three plus months on the steroid drug Prednisone has finally caught up with me. A couple weeks ago I was re-admitted to hospital over a weekend because I developed steroid induced diabetes where my blood sugar spiked into the 700’s (normally should be around 100).  I am now taking insulin up to 4 times a day, with my sugar not as bad but still spiking between normal and into the 200’s daily. On Friday, April 29 I had my latest office visit with doctor to review where I am at with Graft Verse Host Disease (GVHD) in the liver and the latest Bone Marrow Biopsy.

First on the liver GVHD, my liver enzymes are down but they spiked a little from the last lab results from earlier in month. So we were unable to taper down the Prednisone and now added two more drugs – a monthly testosterone injection (mine is low from taking other drugs) and Ursodiol (more for it’s ability to make liver work better, not because it reduces gallstones).  But the real issue is now I have been on steroids so long it is having other effects on my body. Last week, I suddenly developed blurred near vision literally overnight while my far vision has gotten even better (it was always pretty good as I have never worn glasses or contacts).  A trip to Opthamologist and discussion with my doctor confirmed it is related to the Prednisone and Diabetes and not any disease issues. I have swelling in eyes and face that affect how eyes focus. Unfortunately this effects me being able to work as my eyes almost daily change focus and I have to wear readers to see clearly. Hopefully this will be temporary issue until I can get off drugs.

The other big issue with the drugs is the water retention and swelling in legs.  The leg swelling has gone down greatly in past week but I still have what I call Frankenstein Monster Leg Syndrome going on, where I walk around kind of stiff legged like I have weights tied to my ankles.

To top it all off, it’s possible when we finally start tapering down this drug into the single digits (at 40mg/day at moment), the side effects could get even worse as my adrenal gland will be reactivated too quickly.

It’s not all bad news – my last bone marrow biopsy again showed no signs of disease. My bone marrow right now is “hollow”, meaning compared to a perfectly healthy person I may be on a quarter tank of marrow instead of a full tank. Eventually, I should have a healthy, dense marrow again but it may take a year or more and I have to get through all the GVHD issues.

So some setbacks lately but things could be a lot worse.  Labs and another office visit in a couple weeks and hopefully by then we will get the OK to drop the dosage of drug to 20mg. In meantime, looks like I will have to go back to working from home almost all the time and maybe even taking more time off.

Look for another update in mid May 2011….